Vermont, 2017

Winter Storm and Winter Weather in Vermont, December 12 to 13, 2017

December 12 to 13, 2017 · NWS BTV · 16 events in 16 counties and zones

An energetic clipper system with abundant moisture moved across the eastern Great Lakes, NY and New England during the afternoon/evening of December 12th. A coastal storm developed in the Gulf of Maine that help deliver more precipitation westward into eastern VT.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An energetic clipper system with abundant moisture moved across the eastern Great Lakes, NY and New England during the afternoon/evening of December 12th. A coastal storm developed in the Gulf of Maine that help deliver more precipitation westward into eastern VT. A widespread 4 to 8 inches of snow fell across Vermont with areas of 8 to 12 inches and localized amounts in excess of 12 inches. Snow arrived during the morning commute on December 12th and impacted travel through the evening commute and beyond. Brisk winds caused considerable blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 12, 6:21 AM EST, 39 minutes earlier.

Area forecast discussion, Dec 12, 6:21 AM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
621 AM EST Tue Dec 12 2017

.SYNOPSIS...
Deepening low pressure will cross the region today into
Wednesday with a widespread moderate to locally heavy snowfall
expected. Behind this system chilly temperatures are expected
through the end of the week with periodic chances of flurries
and light snow, with the best chances occurring later in the
weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 621 AM EST Tuesday...Just some minor adjustments to pops
over the next 2-6 hours were needed at 600 am to bring the
forecast more in line with current observational trends. The
overall picture remains unchanged however with a widespread
accumulating snowfall expected today into Wednesday. Have a
great day.

Prior discussion...
The forecast remains on track over the next 36-hours as clipper
energy tracks from the eastern Ohio Valley through central New
England today before exiting into the Maritimes by tonight. All
current advisories and warnings remain intact with this package.
As discussed quite thoroughly over the last few nights the
storm will come in two stages - a warm advection stage today,
and an orographic upslope stage later tonight into Wednesday.
The overall idea advertises steady light to moderate snow
overspreading the entire forecast area through the morning hours
before tapering off somewhat later today into the first part of
this evening as surface energy and associated isentropic lift
exit east. By later tonight into Wednesday the flow transitions
to northwesterly allowing a general reblossoming of activity
across northern counties, especially in favored upslope areas.
Snowfall will show considerable variability over any given
6-hour time frame into tomorrow with the proximity of the
surface low track allowing a gradual backing of the low level
flow over time. That said storm average totals remain largely
unchanged and should generally range from 3-7 inches in advisory
areas, 5 to 8 inches or so in southeastern VT and the St.
Lawrence Valley, and from 6 to 10 inches in the northern Greens.
Totals that do fall out of these ranges should be on the order
of just an inch or two in the lower elevations and well within a
typical standard deviation profile for complex events such as
this. Northwesterly winds will also trend quite gusty on
Wednesday as p-gradient tightens so this will create areas of
blowing snow. High temperatures today should top out in the
upper 20s to lower 30s before bottoming out mainly in the teens
overnight. Readings won't really recovery too much on Wednesday
under strong cold thermal advection and the aforementioned gusty
winds - mainly steady in the mid teens to lower 20s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
As of 303 AM EST Tuesday...Light snow and snow showers wind
down across the northern mountains Wednesday night before ending
by Thursday as high pressure slowly builds into the region. It
will remain quite chilly under modestly gusty west/northwest
flow with lows Wednesday night in the single digits a highs on
Thursday once again in the teens to locally near 20F across the
southern valleys. Wind chills Wednesday night look to generally
range through the negative single digits to negative teens so
slightly warmer than advisory level thresholds - at least that's
the way it looks at this point.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 330 AM EST Tuesday...Weak ridge of surface high pressure
will build over the North country Thursday night and Friday. A
weak low pressure system approaches Friday night into Saturday,
but only light precipitation is expected for our forecast area.
This is another clipper type system, but with less synoptic
forcing than the system impacting the area today and tomorrow.
From that point on GFS and ECMWF diverge quite a bit. GFS shows
yet another clipper system passing north of the area Sun, while
ECMWF lacks this feature entirely. Then the ECMWF shows a system
moving along the New England coast on Monday night. Overall
colder than normal temperatures and active weather pattern is
expected. Timing of the different feature is difficult at this
time with a lack of model-to-model and run-to-run consistency.

&&

.AVIATION /11Z TUESDAY THROUGH SATURDAY/...
Through 06Z Wednesday...Deteriorating conditions as moderate
snow moves into the region associated with clipper system
crossing the area today. Widespread IFR to LIFR develops at
all sites by early Tuesday Morning with significant impacts
anticipated through 04z, before widespread snow develops from
southwest to northeast across our TAF sites between 04z-08z.
Visibility will quickly drop to IFR with locally VLIFR in bursts
of heavier snow expected at all sites between 09z-15z Tuesday.
Ceilings will vary from IFR at MSS to MVFR at
RUT/MPV/BTV/SLK/PBG...with periods of IFR possible. Localized
southeast winds gusts to 25 to 30 knots at RUT on Tuesday
morning with breezy northeast winds at MSS. Conditions will
slowly improve at RUT after 18z. Some low level wind shear
likely at MSS/MPV with change of speed and direction...causing
increased shear and turbulence on Tuesday Morning.

Outlook...

Monday Night: Mainly VFR, with local MVFR possible. Chance SN.
Tuesday: Mainly MVFR, with local IFR possible. Definite SN.
Tuesday Night: Mainly MVFR, with areas IFR possible. Chance SHSN.
Wednesday: Mainly MVFR, with areas VFR possible. Chance SHSN.
Wednesday Night: Mainly VFR, with areas MVFR possible. Slight
chance SHSN.
Thursday: Mainly VFR, with local MVFR possible. NO SIG WX.
Thursday Night: Mainly VFR, with local MVFR possible. Slight
chance SHSN.
Friday: Mainly VFR, with local MVFR possible. Chance SHSN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Weather Advisory until 7 PM EST Wednesday for VTZ001-
     002-005-009-011.
     Winter Storm Warning until 7 PM EST Wednesday for VTZ003-004-
     006>008-016>018.
     Winter Storm Warning until 7 AM EST Wednesday for VTZ010-012-
     019.
NY...Winter Weather Advisory until 7 PM EST Wednesday for
     NYZ027>031-034-035.
     Winter Storm Warning until 7 PM EST Wednesday for NYZ026-087.

&&

SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...Neiles
AVIATION...Neiles
Hazardous weather outlook, Dec 12, 3:06 AM EST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
306 AM EST Tue Dec 12 2017

NYZ026-087-130915-
Northern St. Lawrence-Southwestern St. Lawrence-
306 AM EST Tue Dec 12 2017

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ027>031-034-035-VTZ001-002-005-009-011-130915-
Northern Franklin-Eastern Clinton-Southeastern St. Lawrence-
Southern Franklin-Western Clinton-Western Essex-Eastern Essex-
Grand Isle-Western Franklin-Western Chittenden-Western Addison-
Western Rutland-
306 AM EST Tue Dec 12 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ010-012-019-130915-
Orange-Windsor-Eastern Rutland-
306 AM EST Tue Dec 12 2017

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for central Vermont and southern
Vermont.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ003-004-006>008-016>018-130915-
Orleans-Essex-Lamoille-Caledonia-Washington-Eastern Franklin-
Eastern Chittenden-Eastern Addison-
306 AM EST Tue Dec 12 2017

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for central Vermont, northeast
Vermont and northwest Vermont.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm, 6 winter weather. Local standard time, as filed.

Winter Storm, Lamoille

When
December 12, 7:00 AM EST to December 13, 8:00 AM EST
Where
Lamoille forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

A widespread 6 to 10 inches of snow fell across Lamoille county.

Winter Storm, Washington

When
December 12, 7:00 AM EST to December 13, 8:00 AM EST
Where
Washington forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

A widespread 6 to 12 inches of snow fell across Washington county, including 12 inches in Waterbury, Waitsfield and Northfield.

Winter Storm, Western Rutland

When
December 12, 7:00 AM EST to December 13, 2:00 AM EST
Where
Western Rutland forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

A widespread 5 to 12 inches of snow fell across Rutland county. Some specific reports include; 19 inches at Killington resort, 13 inches in Wallingford, 12 inches in Brandon and Middletown Springs and 9 inches in Rutland.

Winter Storm, Eastern Rutland

When
December 12, 7:00 AM EST to December 13, 4:00 AM EST
Where
Eastern Rutland forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

A widespread 5 to 12 inches of snow fell across Rutland county. Some specific reports include; 19 inches at Killington resort, 13 inches in Wallingford, 12 inches in Brandon and Middletown Springs and 9 inches in Rutland.

Winter Storm, Eastern Addison

When
December 12, 7:00 AM EST to December 13, 4:00 AM EST
Where
Eastern Addison forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

A widespread 5 to 12 inches of snow fell across Addison county with Hancock reporting 12 inches and South Lincoln reporting 13 inches.

Winter Storm, Caledonia

When
December 12, 8:00 AM EST to December 13, 8:00 AM EST
Where
Caledonia forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

A widespread 6 to 10 inches of snow fell across Caledonia county.

Winter Storm, Essex

When
December 12, 8:00 AM EST to December 13, 8:00 AM EST
Where
Essex forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

A widespread 6 to 10 inches of snow fell across Essex county.

Winter Storm, Orange

When
December 12, 8:00 AM EST to December 13, 6:00 AM EST
Where
Orange forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

A widespread 6 to 12 inches of snow fell across Orange county.

Winter Storm, Windsor

When
December 12, 8:00 AM EST to December 13, 2:00 AM EST
Where
Windsor forecast zone
Property damage
$20,000
Reported by
COOP Observer

A widespread 8 to 16 inches of snow fell across Windsor county, including 17 inches in Rochester, 16 inches in Pomfret, 14 inches in Hartland, Ludlow and Andover.

Winter Weather, Eastern Chittenden

When
December 12, 8:00 AM EST to December 13, 8:00 AM EST
Where
Eastern Chittenden forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

A widespread 4 to 8 inches fell across Chittenden county with a few isolated higher reports with the snow falling over a longer duration time frame.

Winter Weather, Western Chittenden

When
December 12, 8:00 AM EST to December 13, 6:00 AM EST
Where
Western Chittenden forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

A widespread 4 to 8 inches fell across Chittenden county with a few isolated higher reports with the snow falling over a longer duration time frame.

Winter Weather, Eastern Franklin

When
December 12, 8:00 AM EST to December 13, 8:00 AM EST
Where
Eastern Franklin forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

A widespread 4 to 7 inches fell across Franklin county.

Winter Weather, Western Franklin

When
December 12, 8:00 AM EST to December 13, 4:00 AM EST
Where
Western Franklin forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

A widespread 4 to 7 inches fell across Franklin county.

Winter Weather, Grand Isle

When
December 12, 8:00 AM EST to December 13, 4:00 AM EST
Where
Grand Isle forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

A widespread 4 to 7 inches fell across Grand Isle county.

Winter Weather, Western Addison

When
December 12, 8:00 AM EST to December 13, 4:00 AM EST
Where
Western Addison forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

A widespread 4 to 7 inches fell across western Addison county.

Winter Storm, Orleans

When
December 12, 8:00 AM EST to December 13, 8:00 AM EST
Where
Orleans forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

A widespread 6 to 10 inches of snow fell across Orleans county with Morgan reporting 13 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2017Every state in 2017This day in weather historyWarnings in Vermont, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724990, 724992, 724995, 724996, 724998, 724986, 724988, 724993, 725002, 725005, 725006, 725009, 725010, 725011, 725012, 725016.